Alabama, 2001Tornado and Damaging Wind in Alabama, February 16, 2001
February 16, 2001 · NWS BMX · 2 events in 1 county or zone
1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 16, 9:45 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 16, 9:45 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
945 AM CST FRI FEB 16 2001
HAVE BECOME A BIT MORE CONCERNED ABOUT THE POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON...ESPECIALLY WITH THE SPC UPDGRADE TO
MODERATE RISK. SURFACE MESO ANALYSIS SHOWED DEEPENING SURFACE LOW
SOMEWHERE NEAR MLU. STATIONARY FRONT EXTENDS FROM THE LOW
NORTHEASTWARD INTO NORTHWEST CORNER OF ALABAMA...WHILE COLD FRONT
EXTENDS SOUTHWEST OF THE LOW INTO WESTERN GULF.
MORNING RAOBS (JAN/BMX) SHOWED MOIST LOW LEVELS...BUT DRY AIR FROM
ABOUT 800 OR 750 MB UP...AND TO NO SURPRISE VISIBLE SATALLIE PIX
SHOW THIN SPOTS AND HOLES IN THE CLOUD COVER IN THE WARM SECTOR
SOUTH OF THE STATIONARY FRONT. ALSO NOTED ON SOUNDINGS A MID-LEVEL
THERMAL CAP.
SURFACE PRESSURE GRADIENT NOT ALL THAT STRONG IN ALABAMA RIGHT NOW.
BUT AS SURFACE LOW DEEPENS...THAT SHOULD CHANGE...AND WINDS ARE
EXPECTED TO INCREASE AND BECOME MORE SOUTHEASTERLY (AS THEY ARE NOW
DOING IN LA AND SW MS).
EXPECTED LARGE SCALE LIFT SHOULD HELP TO ERODE CAP...JUST ABOUT THE
TIME OF MAX AFTERNOON INSTABILITY. THINK THERES LITTLE QUESTION
THAT STORMS ARE LIKELY TODAY. QUESTION IS THE DEGREE OR MODE OF
ORGANIZATION. IF SURFACE LOW CONTINUES TO DEEPEN...AND WINDS BACK
MORE AND INCREASE IN SPEED...THEN THREAT OF SUPERCELLS WOULD
INCREASE.
ALL IN ALL...THE CURRENT FORECAST PACKAGE LOOKS GOOD. WILL ISSUE AN
UPDATE BY 17Z TO REMOVE MORNING WORDING...AND MAY ALSO EXTEND THE
SEVERE WEATHER WORDING FARTHER NORTH.
.BHM...NONE.
In the hours before
Special weather statement, Feb 16, 7:30 AM CST, 5 hours 55 minutes before
ALZ001>038-040>050-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST FRI FEB 16 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING...
A FRONT WAS NEARLY STATIONARY ACROSS EXTREME NORTH ALABAMA THIS
MORNING. IT WILL MOVE SOUTHEAST ACROSS ALABAMA THIS AFTERNOON AND
TONIGHT...AS A STRONG UPPER LEVEL SYSTEM PASSES OVER THE AREA.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN NUMBERS AND INTENSITY...AS
THIS SYSTEM DEVELOPS DURING THE AFTERNOON AND EVENING...AND SOME OF
THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...NEAR AND SOUTH OF THE
FRONT. THE GREATEST THREAT WILL LIKELY BE FROM WIDESPREAD DAMAGING
WINDS...HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH
ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE
RAIN WILL END FROM THE NORTHWEST LATER TONIGHT.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION
THIS AFTERNOON AND EVENING.
Special weather statement, Feb 16, 11:38 AM CST, 1 hour 47 minutes before
ALZ001>038-040>050-162145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 AM CST FRI FEB 16 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING...
A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR
HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH. SURFACE
LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL
SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS. AHEAD OF
THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR
ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY...
ALONG AND AHEAD OF THIS FRONT. SEVERE THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN
AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE
THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA. THE GREATEST THREAT
WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH
ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE
RAIN WILL END FROM THE NORTHWEST LATER TONIGHT.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION
THIS AFTERNOON AND EVENAING.
Thunderstorm Wind, Madison
- When
- February 16, 1:25 PM CST to 2:10 PM CST
- Where
- Madison County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -86.533
Numerous trees and power lines were blown down throughout the county. One tree fell on a college fraternity house causing considerable damage. Many roads were temporarily closed because of downed trees. Several homes received roof damage.
Tornado, Madison
- When
- February 16, 1:39 PM CST to 1:45 PM CST
- Where
- Madison County, 10 mi WNW of Huntsville
- Rating
- F0
- Path length
- 4.4 mi
- Path width
- 30 yd
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.783, -86.767
A small tornado described by eye witnesses as a smooth funnel touched down in northwest Huntsville. The damage began near the intersection of Capshaw Road and Wall Triana Highway. The tornado damage path extended nearly due east for some distance before turning east-northeast and ending just west of Rideout Road. A damage survey was conducted of this event by meteorologists from UAH who described the damage path as narrow, focused, and convergent. Additional damage occurred in northeast Huntsville in the Chase area and may possibly have been another weak tornado touchdown. Beginning: 34 46.378/86 45.006 Ending: 34 46.769/86 40.393
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 16, 20011 death · 1 injured · $24 million · F2 · 37 events
- Damaging Winds in Alabama, February 16, 20011 death · 7 injured · $1.6 million · 75 kt wind · 26 events
- Hail and Damaging Winds in Georgia, February 16, 20014 injured · $538,000 · 1.75 in hail · 36 events
- Damaging Winds in Alabama, February 16, 2001$80,000 · 65 kt wind · 2 events
- Damaging Winds in Louisiana, February 16, 2001$55,000 · 6 events
- Damaging Wind in Tennessee, February 16, 2001$50,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$35,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, February 16, 2001$7,000 · 52 kt wind · 27 events
- Damaging Wind in Louisiana, February 16, 2001$25,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$20,000 · 1 event
- Tornado in Georgia, February 16, 2001$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$19,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234091, 5234092.